DOI: 10.14309/crj.0000000000002367 ISSN: 2326-3253

Probable Tizanidine-Induced Acute Liver Failure Requiring Liver Transplantation

Oghuz Anwar, Moiz Shah, Ling Yan, Dawn Torres

ABSTRACT

Tizanidine is a centrally acting alpha-2 adrenergic agonist used for muscle spasticity and musculoskeletal pain. Although asymptomatic hepatocellular injury is described, progression to acute liver failure is rare, and transplant-requiring failure has not, to our knowledge, been previously reported. We describe a 36-year-old woman who developed acute liver failure requiring orthotopic liver transplantation after tizanidine use. Causality was established by exclusion of viral, autoimmune, metabolic, and toxic etiologies; the pattern was markedly hepatocellular (R 21), and the updated Roussel Uclaf Causality Assessment Method score was 6 (probable). Explant pathology was compatible with toxic liver injury. This case highlights the potential for severe tizanidine-associated hepatotoxicity.

More from our Archive